Kansas, 2024

Tornadoes and Hail in Kansas, March 13 to 14, 2024

March 13 to 14, 2024 · NWS TOP · 31 events in 10 counties and zones

Supercell thunderstorms formed along a warm front on the evening of March 13th. The supercells produced numerous reports of large hail some as large as baseballs and softballs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Supercell thunderstorms formed along a warm front on the evening of March 13th. The supercells produced numerous reports of large hail some as large as baseballs and softballs. The supercells also produced at least 2 strong tornadoes. One tracked across mainly rural areas in Wabaunsee County and another formed just to the northwest of the city of Rossville, Kansas. No injuries were reported from the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 13, 5:47 PM CST, 43 minutes earlier. Its key messages:

  • Thunderstorms remain likely (60-90%) across the area this evening.
  • The main hazard with any thunderstorm is very large hail, though damaging winds and a few tornadoes are also possible.
  • Showers and storms become more isolated into Thursday, followed by drier and cooler weather late this week into the weekend.
Area forecast discussion, Mar 13, 5:47 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
647 PM CDT Wed Mar 13 2024

.KEY MESSAGES...

- Thunderstorms remain likely (60-90%) across the area this evening.

- The main hazard with any thunderstorm is very large hail, though
damaging winds and a few tornadoes are also possible.

- Showers and storms become more isolated into Thursday,
  followed by drier and cooler weather late this week into the
  weekend.

&&

.UPDATE...
Issued at 548 PM CDT Wed Mar 13 2024

A Severe Thunderstorm and Tornado Watch have been issued through
1 AM CDT.

&&

.DISCUSSION...
Issued at 255 PM CDT Wed Mar 13 2024

19Z water vapor imagery shows a 500mb speed max rounding the base of
the upper trough as it crosses the Rockies. The associated sfc low
is centered in the TX/OK panhandles into far southwest KS with its
warm front stretched near the I-70 corridor early this afternoon.
Dew points in the warm sector in southeast and east central KS have
increased into the mid to upper 50s, with 60-degree readings still
mainly in OK outside of a few isolated locations in far eastern KS.
Of note is the fact that the low-level moisture appears to have
stalled somewhat behind the warm front, as dew points along I-70 are
still in the 40s.

For the rest of this afternoon into the evening, the focus for
convective initiation has been along the warm front with
thunderstorms quickly moving northeastward. However, subtle changes
in trends (such as that noted in the previous paragraph about
lagging moisture) lead to lingering questions on exactly how far
north or south storms will initiate and exactly what time. Most CAMs
continue to highlight supercells firing along the front around 01Z,
but some guidance has showed discrete cells developing as early as
22-23Z closer to the triple point towards central KS and that
possibility cannot be discounted. RAP/HRRR forecast soundings
indicate the cap should erode by 21-22Z, and sfc winds along the
warm front are forecast to back slightly between this time and 00Z.
This would act to increase low-level SRH with hodographs becoming
increasingly favorable to ingest streamwise vorticity. The better
upper-level support still looks to arrive as the 500mb jet streak
approaches with the area set in the exit region, and as the LLJ
strengthens after 00Z, which is likely the reason for higher storm
coverage by that time. It is also worth noting that while the RAP
has 0-1km SRH as high as 300-400 m2/s2 this evening, it is south of
the warm front and more associated with the LLJ. All of this is to
say, the time window for tornadoes remains quite narrow, but if a
discrete storm were to develop in the aforementioned
environment late this afternoon, it would become severe quickly.
The bigger concern with any storms throughout the afternoon or
evening is large or very large hail with instability, mid-level
lapse rates, and deep-layer shear well supportive of that
threat.

The severe weather threat should come to an end by midnight as
instability wanes and the majority of convection moves northeast
into NE. There looks to still be some isolated activity behind the
cold front associated with the sfc low, and that boundary is slow to
move across the area. It looks to potentially stall in central KS
overnight and slowly move across the area Thursday morning and
eventually exit by mid-afternoon.

Sfc high pressure builds in by Friday, with cooler and drier air
filtering in for the end of the week into the weekend. Highs in the
60s are forecast Friday and Saturday, then cooling into the 50s for
Sunday and Monday behind a secondary push of cooler air from
the northern stream trough while a cut-off low circulates over
the southwestern CONUS. A warm-up then looks to arrive by next
Tuesday.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 636 PM CDT Wed Mar 13 2024

Storms continue to develop just south of the terminals. Should
lift north into the terminals over the next hour or two. May
need to adjust timing slightly earlier if progression is faster.
Coverage should increase so may be able to transition VCTS to
TSRA once a track to storms develop more into the terminals.
Expect the frontal system to and low center to transition
through the area over the next 6 hrs or so. This will cause and
abrupt change to the winds as the which will change to the NNW.
Winds increase into the morning and afternoon tomorrow. Stratus
deck through the morning and afternoon tomorrow expected to
remain within marginal VFR conditions.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Jones
DISCUSSION...Picha
AVIATION...Drake
Hazardous weather outlook, Mar 13, 4:48 PM CST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
548 PM CDT Wed Mar 13 2024

KSZ022>024-026-035>040-054>056-058-142300-
Riley-Pottawatomie-Jackson-Jefferson-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-
548 PM CDT Wed Mar 13 2024

...TORNADO WATCH 37 IN EFFECT UNTIL 1 AM CDT THURSDAY...

This Hazardous Weather Outlook is for central Kansas, east central
Kansas and northeast Kansas.

.DAY ONE...Tonight.

A Tornado Watch has been issued. See weather.gov/top for more
details.

Thunderstorms are forecast to develop during the late afternoon and
evening hours across northeast and north central Kansas and could
quickly become severe. The likely window for thunderstorm
development is between 5 and 8 pm. The storms will be capable of
producing very large hail over two inches in diameter, damaging wind
gusts, and even a tornado or two. The storms should move to the
north and northeast through the evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There could be some thunderstorms across northeast and east central
Kansas Thursday. These storms are not expected to be severe but
could still produce a lightning hazard for those outside.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report hail of one inch or
larger, wind damage, tornados and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ008>012-020-021-034-142300-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Ottawa-
548 PM CDT Wed Mar 13 2024

...SEVERE THUNDERSTORM WATCH 36 IN EFFECT UNTIL MIDNIGHT CDT
TONIGHT...

This Hazardous Weather Outlook is for north central Kansas and
northeast Kansas.

.DAY ONE...Tonight.

A Severe Thunderstorm Watch has been issued. See weather.gov/top for
details.

Thunderstorms are forecast to develop during the late afternoon and
evening hours across northeast and north central Kansas and could
quickly become severe. The likely window for thunderstorm
development is between 5 and 8 pm. The storms will be capable of
producing very large hail over two inches in diameter, and damaging
wind gusts to 70 mph. The storms should move to the north and
northeast through the evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There could be some thunderstorms across northeast and east central
Kansas Thursday. These storms are not expected to be severe but
could still produce a lightning hazard for those outside.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report hail of one inch or
larger, wind damage, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ059-142300-
Anderson-
548 PM CDT Wed Mar 13 2024

This Hazardous Weather Outlook is for east central Kansas.

.DAY ONE...Tonight.

A few thunderstorms are possible this evening. While the greatest
threat for severe weather will be north of Anderson County, there is
still a very slight chance (less than 20%) that a severe storm could
impact Anderson County with large hail and damaging wind.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There could be some thunderstorms across northeast and east central
Kansas Thursday. These storms are not expected to be severe but
could still produce a lightning hazard for those outside.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report hail of one inch or
larger, wind damage, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

The radar

The Topeka radar (KTWX), 34 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

26 hail, 3 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Geary

When
March 13, 6:30 PM CST to 6:31 PM CST
Where
Geary County, 11.3 mi E of Olson
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.880, -96.590

Report of golf ball sized hail via trained spotter.

Hail, Wabaunsee

When
March 13, 6:34 PM CST to 6:35 PM CST
Where
Wabaunsee County, 0.54 mi W of Alma
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
39.020, -96.290

Ping pong ball size hail was reported in Alma.

Tornado, Wabaunsee

When
March 13, 6:45 PM CST to 7:15 PM CST
Where
Wabaunsee County, 1.61 mi E of Alta Vista to 2.12 mi NE of Volland
Rating
EF2
Path length
8.14 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
38.870, -96.450

NWS damage survey along with multiple video accounts show a tornado formed just east of Alta Vista then tracked over mainly rural areas of Wabaunsee County to the northeast producing damage along an 8.5 mile long track. The tornado was most intense just northeast of Alta Vista and southeast of Volland where EF2 damage was found to hardwood trees where widespread healthy tree trunks were snapped on the west side of the circulation. The survey crew could not access further east closer to the center point or eastern flank of the tornado circulation damage path however it is estimated that this was around 300 yards wide at its widest point. Maximum winds estimated to around 115 mph based upon damage to hardwood trees.

Hail, Geary

When
March 13, 7:02 PM CST to 7:03 PM CST
Where
Geary County, Junction City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.030, -96.830

One inch hail reported in Junction City.

Hail, Geary

When
March 13, 7:03 PM CST to 7:04 PM CST
Where
Geary County, 2.62 mi SW of Junction City
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.000, -96.860

Ping pong ball size hail reported at Highway 77 exit of I-70 in Junction City.

Hail, Geary

When
March 13, 7:07 PM CST to 7:08 PM CST
Where
Geary County, 2.62 mi SW of Junction City
Measured
1.25 in hail
Reported by
Public
Coordinates
39.000, -96.860

Report from mping.

Hail, Wabaunsee

When
March 13, 7:08 PM CST to 7:09 PM CST
Where
Wabaunsee County, 2.26 mi WSW of Alma
Measured
4 in hail
Reported by
Law Enforcement
Coordinates
39.010, -96.320

Softball size hail reported by law enforcement southwest of Alma.

Hail, Geary

When
March 13, 7:17 PM CST to 7:18 PM CST
Where
Geary County, 1.48 mi SSW of (Fri)marshall Aaf Ft
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
39.030, -96.780

At the Grandview Plaza exit of I-70.

Hail, Geary

When
March 13, 7:17 PM CST to 7:18 PM CST
Where
Geary County, 1.75 mi WNW of Junction City
Measured
0.88 in hail
Reported by
Public
Coordinates
39.040, -96.860

On northwest side of Junction City.

Hail, Wabaunsee

When
March 13, 7:18 PM CST to 7:19 PM CST
Where
Wabaunsee County, 2.14 mi SSW of Allendorph
Measured
1 in hail
Reported by
Public
Coordinates
38.970, -96.280

Report from mping.

Hail, Wabaunsee

When
March 13, 7:19 PM CST
Where
Wabaunsee County, 1.48 mi SSW of Allendorph
Measured
1.5 in hail
Reported by
Public
Coordinates
38.980, -96.280

Report from mping.

Hail, Geary

When
March 13, 7:24 PM CST to 7:25 PM CST
Where
Geary County, 1.61 mi E of Junction City
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.030, -96.800

Two inch hail at the Grandview Plaza exit on I-70.

Tornado, Shawnee

When
March 13, 7:27 PM CST to 7:46 PM CST
Where
Shawnee County, 1.61 mi W of Rossville to 3.29 mi WNW of Grove
Rating
EF2
Path length
4.94 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
39.130, -95.980

NWS damage survey revealed that a tornado formed just WSW of Rossville and tracked to the northeast along a path that was around 4.5 miles long. The tornado did sporadic damage along the path with the worst damage to a well built home where portions of the roof were removed. This home had above average construction quality with hurricane clips used when it was built. The damage at this location was estimated at 115 to 120 mph winds which is a low end EF2. The tornado path was narrow in spots and wider at others based on drone footage and at most 100 yards. No injuries were reported.

Hail, Geary

When
March 13, 7:30 PM CST to 7:31 PM CST
Where
Geary County, 2.68 mi E of Grandview Plaza
Measured
3 in hail
Reported by
Emergency Manager
Coordinates
39.000, -96.750

Report of slightly larger than baseball size hail.

Hail, Riley

When
March 13, 8:00 PM CST to 8:01 PM CST
Where
Riley County, 7.23 mi SSE of Manhattan
Measured
1 in hail
Reported by
Public
Coordinates
39.080, -96.540

Report from mping.

Hail, Riley

When
March 13, 8:00 PM CST to 8:01 PM CST
Where
Riley County, 5.93 mi SSE of Manhattan
Measured
1.5 in hail
Reported by
Public
Coordinates
39.100, -96.540

Report from mping.

Hail, Shawnee

When
March 13, 8:00 PM CST to 8:01 PM CST
Where
Shawnee County, 3.81 mi W of Rossville
Measured
1.75 in hail
Reported by
Public
Coordinates
39.140, -96.020

Report from mping.

Hail, Riley

When
March 13, 8:01 PM CST to 8:02 PM CST
Where
Riley County, 5.29 mi SSE of Manhattan
Measured
2 in hail
Reported by
Public
Coordinates
39.110, -96.540

Report from mping, on Highway 177 south of Manhattan.

Hail, Riley

When
March 13, 8:10 PM CST to 8:11 PM CST
Where
Riley County, 7.86 mi SSW of Zeandale
Measured
1.5 in hail
Reported by
Public
Coordinates
39.070, -96.500

Report of ping pong ball size hail on Deep Creek Road south of Manhattan.

Hail, Pottawatomie

When
March 13, 8:17 PM CST to 8:18 PM CST
Where
Pottawatomie County, 0.87 mi SE of St George
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.190, -96.420

Quarter size hail reported in Saint George by EM.

Hail, Wabaunsee

When
March 13, 8:22 PM CST to 8:23 PM CST
Where
Wabaunsee County, 4.24 mi SW of Wabaunsee
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.110, -96.390

Spotter reported ping pong ball size hail.

Hail, Pottawatomie

When
March 13, 8:29 PM CST to 8:30 PM CST
Where
Pottawatomie County, 0.54 mi E of Wamego
Measured
1 in hail
Reported by
Public
Coordinates
39.200, -96.310

Report from mping.

Hail, Jackson

When
March 13, 8:30 PM CST to 8:31 PM CST
Where
Jackson County, 2.55 mi ENE of Hoyt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.270, -95.660

Report from observer northeast of Hoyt.

Hail, Pottawatomie

When
March 13, 8:32 PM CST to 8:33 PM CST
Where
Pottawatomie County, 1.07 mi E of Wamego
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.200, -96.300

Ground in Wamego covered by quarter size hail.

Hail, Pottawatomie

When
March 13, 8:42 PM CST to 8:43 PM CST
Where
Pottawatomie County, 0.87 mi SW of Belvue
Measured
1 in hail
Reported by
Public
Coordinates
39.210, -96.180

Report from Twitter.

Hail, Wabaunsee

When
March 13, 8:45 PM CST to 8:46 PM CST
Where
Wabaunsee County, 1.38 mi N of Newbury
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
39.100, -96.170

Report from storm chaser north of I-70.

Hail, Jefferson

When
March 13, 8:58 PM CST to 8:59 PM CST
Where
Jefferson County, 3.84 mi NE of Valley Falls
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.370, -95.420

Quarter size hail northeast of Valley Falls relayed by emergency manager.

Hail, Jefferson

When
March 13, 9:06 PM CST to 9:07 PM CST
Where
Jefferson County, Nortonville
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
39.420, -95.330

Report of ping pong ball size hail in Nortonville.

Thunderstorm Wind, Ottawa

When
March 13, 10:30 PM CST to 10:31 PM CST
Where
Ottawa County, 3.39 mi NE of Minneapolis
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.160, -97.670

Dispatch relayed public report of estimated 60 mph winds just north of Minneapolis on Highway 81.

Thunderstorm Wind, Marshall

When
March 14, 12:20 AM CST to 12:21 AM CST
Where
Marshall County, 0.69 mi S of Lillis
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
39.610, -96.300

Report of 61 mph winds.

Thunderstorm Wind, Coffey

When
March 14, 1:00 AM CST to 1:01 AM CST
Where
Coffey County, 3.82 mi SSW of Burlington
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
38.150, -95.780

From personal weather station.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyThe tornado archive for Kansas, 2024Warnings in Kansas, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1161969, 1163051, 1156448, 1163053, 1163055, 1163057, 1163059, 1163060, 1163061, 1163062, 1163064, 1163063, 1156449, 1163065, 1163066, 1163067, 1163069, 1163072, 1163070, 1163071, 1163073, 1163074, 1163075, 1163076, 1163077, 1163078, 1163079, 1163068, 1163080, 1163081, 1163082.